Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS La Crosse, WI

May 8, 2004Howard County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2004, 8:29 PM CDT for Howard County, Winneshiek County, Iowa. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2004, 8:29 PM CDT (01:29 UTC)
Expired
May 8, 2004, 9:30 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Howard County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 84 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:38 PM CDTHAIL 0.75Ridgeway, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 090129
SVRARX
IAC089-191-090230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
829 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNESHIEK COUNTY IN NORTHEAST IOWA
  HOWARD COUNTY IN NORTHEAST IOWA

* UNTIL 930 PM CDT

* AT 829 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL OVER VERNON SPRINGS
  COUNTY PARK...OR ABOUT 3 MILES SOUTHWEST OF CRESCO. THE SEVERE
  THUNDERSTORM WAS MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STATE ROAD 9 AND 290TH STREET AROUND 835 PM CDT...
  RIDGEWAY AND KENDALLVILLE AROUND 845 PM CDT...
  COUNTY ROADS W14 AND A 34 AROUND 850 PM CDT...
  CHIMNEY ROCK CAMPGROUND AROUND 855 PM CDT...
  BLUFFTON AND STATE ROAD 9 AND 245TH STREET AROUND 900 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE DESTRUCTIVE
HAIL UP TO GOLF BALL SIZE. FOR YOUR PROTECTION...MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM
WINDOWS.

LAT...LON 4343 9216 4328 9215 4327 9184 4347 9185

$$

RABERDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:40 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 8, 3:40 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT SAT MAY 8 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

SEVERE WEATHER THREATS FOR TONIGHT AND SUNDAY NIGHT ARE THE MAIN
FORECAST CONCERNS WITH THIS PACKAGE.

AT 3 PM...A SURFACE WARM FRONT EXTENDED FROM DUBUQUE IOWA TO SIOUX
CITY IOWA. A SCATTERED TO BROKEN DECK OF CUMULUS CLOUDS WERE SEEN IN
THE WARM SECTOR...BUT TEMPERATURES ALOFT ARE CURRENTLY TOO WARM FOR
ANY VERTICAL DEVELOPMENT. MEANWHILE...NORTH OF THIS WARM FRONT
SCATTERED SHOWERS ARE BEGINNING TO DEVELOP FROM SIOUX CITY IOWA
NORTHEAST TO MANKATO MINNESOTA. THE MOST UNSTABLE CAPES ARE
CURRENTLY RUNNING 1000 TO 2000 J/KG ACROSS SOUTHERN MINNESOTA...
NORTHERN IOWA...AND SOUTHWEST WISCONSIN. IN ADDITION...THE 0-6KM
SHEAR IS OVER 50 KNOTS FROM EASTERN SOUTH DAKOTA EAST ACROSS
SOUTHERN MINNESOTA. CORFIDI VECTORS SHOWS THAT THESE STORMS WILL
TRANSLATE EAST INTO OUR AREA LATE THIS AFTERNOON AND EVENING. WITH
OUR AREA BEING NORTH OF THE SURFACE WARM FRONT...OUR MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL.

CONSENSUS FROM THE SURROUNDING OFFICES IS THAT THE ETA LOW LEVEL JET
IS LOCATED TO FAR SOUTH AND WE PREFER THE GFS LOW LEVEL JET. WITH
THIS IN MIND...WE WILL LIKELY SEE YET ANOTHER MESOSCALE CONVECTIVE
COMPLEX DEVELOP ACROSS NORTHWEST NEBRASKA AND EASTERN SOUTH DAKOTA
AND THIS SYSTEM WILL ALSO MOVE EAST ACROSS THE AREA DURING THE
OVERNIGHT. THIS WILL BE VERY SIMILAR TO WHAT WE SAW LAST NIGHT. WE
MAY ALSO SEE SCATTERED REPORTS OF LARGE HAIL.

ON SUNDAY...A WARM WILL MOVE NORTH THROUGH THE FORECAST AREA.
SURFACE BASED CAPES WILL CLIMB TO AROUND 3000 J/KG. HOWEVER...THE
AIR MASS ALOFT WILL BE RATHER WARM ALOFT. THIS WILL PRODUCE CINS
OF 50 TO 100 J/KG. THIS CAP SHOULD BE SUFFICIENTLY STRONG ENOUGH
THAT THERE WILL BE LITTLE CONVECTION DURING THE AFTERNOON. WE WILL
MOST LIKELY HAVE TO WAIT UNTIL THE SURFACE COLD FRONT TO GET CLOSER
TO THE AREA. BOTH THE MODELS SHOW THAT THE COLD FRONT WILL NOT MOVE
INTO SOUTHEAST MINNESOTA AND NORTH CENTRAL WISCONSIN UNTIL AFTER
MIDNIGHT SUNDAY...AND THROUGH THE REMAINDER OF THE AREA ON MONDAY
MORNING. THIS WILL LIMIT THE AMOUNT OF INSTABILITY ALONG AND AHEAD
OF THE FRONT. THE 0-6KM SHEAR ALONG THE FRONT IS WEAKENING WITH
TIME. AS A RESULT...THE SEVERE WEATHER THREAT APPEARS TO BE SOMEWHAT
LIMITED AT THIS TIME...BUT WE WILL HAVE TO CONTINUE TO WATCH THIS
CLOSELY. RIGHT NOW IT APPEARS THAT THE MAIN SEVERE WEATHER THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

THE MEDIUM RANGE MODELS ARE CONTINUING TO SHOW A 500 MB TROUGH
ACROSS THE WESTERN UNITED STATES. THIS TROUGH MOVES SLOWLY EAST AND
SEVERAL SHORT WAVE TROUGHS EJECT OUT OF THE BASE OF THE BROAD
500 MB TROUGH. ABUNDANT GULF MOISTURE WILL BE BROUGHT NORTHWARD
INTO THE REGION. THE COLD FRONT WHICH WILL BE MOVING THROUGH THE
UPPER MISSISSIPPI VALLEY IS ABOUT 18 TO 24 HOURS SLOWER THAN THE
PREVIOUS MODEL RUNS. THIS MAKES A LOT SENSE CONSIDERING THE STRENGTH
OF THE UPPER LEVEL RIDGE ALONG THE EAST COAST. THIS COLD FRONT WILL
HAVE TO WATCHED FOR THE POSSIBILITY OF SEVERE WEATHER FROM WEDNESDAY
INTO THURSDAY.

ON FRIDAY AND SATURDAY...AN UPPER LEVEL TROUGH WILL BE LOCATED
ACROSS THE AREA. THIS TROUGH WILL BRING BELOW NORMAL TEMPERATURES TO
THE REGION. IN ADDITION A COLD FRONT MOVING EAST THROUGH THE REGION
ON SATURDAY...THIS FRONT WILL PROVIDE A CHANCE OF SHOWERS.
&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

BOYNE
Hazardous weather outlook, May 8, 11:40 AM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 AM CDT SAT MAY 8 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
1140 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONT ACROSS NORTHERN IOWA AND NORTHERN
ILLINOIS WILL SERVE AS THE FOCUS FOR MORE SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...AND TONIGHT. A LOW LEVEL JET AND
AMPLE INSTABILITY NORTH OF THE SURFACE FRONT WILL HELP THUNDERSTORMS
BLOSSOM IN THIS AREA. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
THE MAIN THREAT BEING LARGE HAIL. ALSO...THE RECENT RAINFALL HAS
SATURATED SOME AREA GROUNDS...AND ADDITIONAL RAINFALL COULD CAUSE
LOCALIZED FLOODING.

THE SHOWERS AND STORMS ARE EXPECTED TO START DEVELOPING AFTER 4 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL APPROACH THE UPPER MISSISSIPPI RIVER VALLEY FROM
THE NORTHERN PLAINS ON SUNDAY AFTERNOON AND EVENING...TRIGGERING MORE
SHOWERS AND THUNDERSTORMS. GOOD INSTABILITY AND A FAVORABLE LOW LEVEL
JET COULD HELP ANY THUNDERSTORM THAT DEVELOPS REACH SEVERE
CRITERIA...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...
AND THEN AGAIN LATE SUNDAY AFTERNOON AND NIGHT.

RABERDING

In the hours before

Local storm report, May 8, 8:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             2 S FERRYVILLE          43.31N 91.08W
05/08/2004  0.75 INCH        CRAWFORD           WI   PUBLIC

&&

BOYNE
Local storm report, May 8, 8:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
813 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             IONIA                   43.04N 92.46W
05/08/2004  1.00 INCH        CHICKASAW          IA   AMATEUR RADIO

0805 PM     HAIL             2 W IONIA               43.04N 92.50W
05/08/2004  1.75 INCH        CHICKASAW          IA   CO-OP OBSERVER

0755 PM     HAIL             CHARLES CITY            43.07N 92.68W
05/08/2004  2.50 INCH        FLOYD              IA   PUBLIC

            NUMEROUS REPORTS

&&

SHEA
Local storm report, May 8, 8:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             CHARLES CITY            43.07N 92.68W
05/08/2004  3.00 INCH        FLOYD              IA   BROADCAST MEDIA

            REPORTED VIA KWWL TELEVISION FROM THE EASTERN SIDE OF THE
            CITY.

&&

SHEA
Local storm report, May 8, 8:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             FERRYVILLE              43.34N 91.08W
05/08/2004  0.75 INCH        CRAWFORD           WI   PUBLIC

            PENNY SIZE HAIL.

&&

SHEA
Local storm report, May 8, 8:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             2 E FERRYVILLE          43.34N 91.04W
05/08/2004  0.88 INCH        CRAWFORD           WI   AMATEUR RADIO

&&

SHEA
Local storm report, May 8, 8:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             2 E FERRYVILLE          43.34N 91.04W
05/08/2004  0.75 INCH        CRAWFORD           WI   AMATEUR RADIO

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:28 PM CDTSevere Thunderstorm WarningARXFloyd32 min
May 8, 7:30 PM CDTSevere Thunderstorm WarningARXAllamakee30 min
May 8, 8:03 PM CDTSevere Thunderstorm WarningARXChickasaw42 min
May 8, 8:52 PM CDTFlash Flood WarningARXAllamakee3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.